Louisiana, 2018

Damaging Wind in Louisiana, May 9, 2018

May 9, 2018 · NWS LIX · 1 event in 1 county or zone

An isolated thunderstorm produced minor damage in Jefferson Parish due to gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated thunderstorm produced minor damage in Jefferson Parish due to gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 2:05 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 9, 2:05 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
305 PM CDT Wed May 9 2018

.SYNOPSIS...

Skinny ridge of surface high pressure centered over the northern
Gulf of Mexico this afternoon, with a cold front from Wisconsin to
New Mexico. Sea breeze is enhancing the cumulus field somewhat,
but only a couple of showers south of Lake Pontchartrain have
developed. Another very warm and relatively dry day occurring with
temperatures generally in the mid 80s to around 90. That's been
enough to allow the sea breeze to kick in. Dew points are in the
50s until the sea breeze kicks in. In those areas, dew points
climb into the 60s, as has happened at Gulfport/Biloxi/Pascagoula
in the last hour or so.

&&

.SHORT TERM...

Surface ridge holds firm for the next couple of days, with any
precipitation through Friday expected to be very isolated. Little
change in temperature trends through Friday as well, with above
normal highs. Have undercut blended lows again for the next 2
nights, as little change in moisture field expected through
Friday.

An upper weakness in the eastern and northern Gulf of Mexico on
Saturday will allow for a little better chance of shower and
thunderstorm development, especially over western portions of the
area. Still not much more than about 30 percent areal coverage
though. As moisture increases, low temperatures Saturday morning
will be warmer, about 5 degrees above normal. The additional cloud
cover may hold down high temperatures by a couple degrees, but
guidance has this accounted for. 35

&&

.LONG TERM...

Medium range guidance struggles a little with the upper weakness
over the eastern Gulf of Mexico beyond Saturday. At some point,
energy in the mainly zonal flow across the midwest will pick up
the eastern gulf system and lift it out to the northeast. The main
impacts from this system will be well to the east, but moisture
may be substantial enough to allow more than isolated convection
to develop. This would be mainly on Tuesday/Wednesday with Sunday
and Monday remaining mostly dry. Still only talking scattered
coverage, with no large scale rain events anticipated.
Temperatures likely to run 5-7 degrees above normal, and medium
range models are pretty close and accepted. 35

&&

.AVIATION...

Few to scattered, high based cumulus clouds (VFR conditions) will
start to diminish near and after sunset along with any very isolated
SHRA. A brief period of MVFR from light fog is forecast late
tonight/early Thursday morning at KMCB and KHUM, otherwise VFR will
prevail tonight and Thursday. 22/TD

&&

.MARINE...

Winds will be generally on the lighter side the next 5 days or so
with no strong low pressure systems or fronts expected to impact the
central Gulf coast region. Large surface high pressure dome will
remain over the southeast states and north Gulf coast region through
the weekend. Mostly southerly winds of 10 knots or less will persist
through tonight, then east to southeast winds should rise into 10 to
15 knots range over the offshore waters off the southern Louisiana
coast Thursday through Saturday. Lighter southeast winds at 5 to 10
knots are expected on Sunday. These winds and the fetch should keep
seas mostly below 2 feet through tonight, then building to as high
as 3 to 4 feet over the offshore waters Thursday night through
Saturday before subsiding back to around 2 feet on Sunday. No
showers and thunderstorms and little in the way of cloud cover are
expected through Friday, then some areas could see some isolated
showers and a few thunderstorms over the weekend. 22

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River Flood Warning at Red River Landing

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe or
         excessive rainfall and/or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  60  88  62  90 /  10   0   0  10
BTR  62  90  63  91 /  10   0   0  10
ASD  62  89  63  89 /  10   0   0  10
MSY  65  89  68  90 /  10   0   0  10
GPT  64  87  67  89 /  10   0   0  10
PQL  59  89  59  90 /  10   0   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 9, 10:24 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1124 AM CDT Wed May 9 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-100430-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1124 AM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

River flood warnings remain in effect along the Mississippi River
near Red River Landing. Refer to the latest river flood
statements for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 9, 3:20 PM CST
Where
Jefferson County, 2.16 mi NNW of Southport
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.000, -90.180

Minor roof damage occurred at a garden center based on reports received from broadcast media and social media. The event time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752742.